Virginia, 2005

Damaging Wind in Virginia, August 14, 2005

August 14, 2005 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 14, 2:25 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 14, 2:25 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT SUN AUG 14 2005

.SHORT TERM (REST OF TONIGHT)...
MODELS IN FAIRLY GOOD AGREEMENT ON SAGGING THE FRONT SOUTHWARD INTO
OUR CWA TONIGHT. BELIEVE THEY ARE TOO AGGRESSIVE WITH THE SOUTHWARD
SURGE GIVEN THE WEAK FLOW INVOLVED. WILL BRING THE FRONT TO NEAR A
CLARKSBURG...WEST VIRGINIA TO JACKSON...OHIO LINE BY 12Z. FOR
PRECIP...THE MODELS ARE WEAK ON QPF AND SO FAR THIS HAS BEEN
JUSTIFIED.  IT DOES APPEAR THE FRONT IS GENERALLY INACTIVE WITH THE
OCCURRENCE OF CONVECTION STRONGLY RELATED TO THE DIURNAL FACTOR.
SO...STILL BELIEVE IN SCATTERED AFTERNOON THUNDERSTORMS WITH THE
BEST CHANCE ACROSS THE NORTHWEST AREAS. THEN A RAPID DECREASE THIS
EVENING WITH THE LOSS OF HEATING. HOWEVER...KEPT A CHANCE IN THE
NORTH ALONG AND NORTH OF THE FRONT OVERNIGHT. FOR TEMPS...SOUTH OF
THE FRONT...AGAIN A COLD BIAS TO THE MAV AND HAVE UPPED TEMPS A FEW
DEGREES. NORTH OF THE FRONT WENT MUCH CLOSER TO THE MAV.
&&

.LONG TERM (MONDAY THROUGH WEDNESDAY NIGHT)...

THE FRONTAL BOUNDARY THAT WILL BE POSITIONED OVER OUR NORTHERN CWA
MAY SINK SLOWLY SOUTH ON MONDAY BUT STILL AM SKEPTICAL THAT IT WILL
MAKE IT THROUGH THE I-64 CORRIDOR AND SOUTH.  NEVERTHELESS...SHOULD
SEE BETTER COVERAGE OF CONVECTIVE ACTIVITY ON MONDAY WITH BOUNDARY
NEARBY AND DEEP MOISTURE PRESENT.  A SHORTWAVE MOVING THROUGH THE
OHIO VALLEY LATE MONDAY NIGHT AND TUESDAY WILL BRING BETTER CHANCES
OF PRECIPITATION ON TUESDAY AND THE MODELS PUSH THE BOUNDARY THROUGH
MUCH OF THE CWA BY TUESDAY NIGHT IN WAKE OF SHORTWAVE.  RAN WITH
CURRENT FORECAST MAX TEMPS ON TUESDAY WHICH IS ABOUT A DEGREE OR TWO
ABOVE MOS GUIDANCE.

THE BOUNDARY SHOULD THEN WASH OUT AS THE UPPER RIDGE BUILDS AGAIN
OVER THE SOUTHEAST AND A SOUTHWESTERLY FLOW ALOFT DEVELOPS.  BUMPED
TEMPERATURES UP SLIGHTLY ON WEDNESDAY IN SOUTHWESTERLY FLOW.

&&

.PREVIOUS DISCUSSION...
(ISSUED 135 PM EDT SUN AUG 14 2005)

AVIATION...

FRONTAL SYSTEM TO OUR NORTH WILL DRIFT SOUTHWARD TO A CKB-SDF LINE
BY 12Z MONDAY. FRONTAL SYSTEM THIS MORNING VERY INACTIVE...BUT WITH
HEATING...SCATTERED TSTMS ARE EXPECTED.  HOWEVER...EXCEPT AT PKB
WHICH IS NEAREST THE FRONT...HAVE LEFT TSTMS OUT OF TAFS GIVEN THE
RANDOM NATURE OF DEVELOPMENT AND LACK OF ORGANIZATION. FOR
TONIGHT...WITH LOSS OF HEATING...A GENERAL DIMINISHING OF THE
TSTMS...EVEN ALONG THE FRONT. TONIGHT WILL BE DOMINATED BY MID
CLOUDS AND MVFR IN HAZE AND FOG...EXCEPT AT EKN WHERE CONDITIONS MAY
GO IFR. AFTER 13Z GENERALLY VFR WITH SCATTERED TSTMS REDEVELOPING BY
AFTERNOON.

PREVIOUS DISCUSSION...
(ISSUED 1220 PM EDT SUN AUG 14 2005)

LONG TERM (THURSDAY THROUGH SUNDAY)...

REMNANT FRONTAL BOUNDARY THAT IS EXPECTED TO PUSH INTO CWA EARLY TO
MID WEEK SHOULD LIFT BACK NORTH AS A SHORTWAVE RIDES ACROSS SOUTHERN
CANADA AND THE GREAT LAKES INTO THE NORTHEAST.  WITH MODELS
INDICATING UPPER RIDGE RE-ESTABLISHING OVER THE SOUTHEAST AND A
SOUTHWESTERLY FLOW ALOFT THROUGH THE PERIOD WILL KEEP THE NEXT COLD
FRONT TO OUR NORTH AND WEST THROUGH NEXT WEEKEND.  THIS WILL MEAN
DIURNALLY INDUCED CONVECTION AND HAVE PLAYED POPS ACCORDINGLY.
BUMPED TEMPERATURES UP TOWARDS THE END OF THE WEEK BACK INTO UPPER
80S AND LOWER 90S THROUGH THE WEEKEND.  NO REAL BIG FRONTS EXPECTED
TO PASS THROUGH THE REGION DURING THIS PERIOD.

PREVIOUS DISCUSSION...
(ISSUED 1054 AM EDT SUN AUG 14 2005)

SHORT TERM (REST OF TODAY)...

LINGERING CLOUDS OVER THE MOUNTAINS ARE BEGINNING TO ERODE AND SHIFT
EAST WITH THE WEAK UPPER LEVEL DISTURBANCE...WHICH WILL LEAVE MOST
OF THE REGION WITH MORE SUNSHINE THIS AFTERNOON THAN EARLIER
ANTICIPATED. THE ONLY EXCEPTION WILL BE OUR NORTHWESTERN COUNTIES OF
SOUTHEAST OHIO WHERE THE CLOUDS FROM THE FRONTAL ZONE TO THE NORTH
AND WEST ARE BEGINNING TO INTRUDE. THUS...MAX TEMPS HAVE GENERALLY
BEEN RAISED 3 TO 5 DEGREES ACROSS THE REGION.  WITH THE FRONTAL
BOUNDARY INCHING SOUTHWARD INTO OUR FAR NORTHWESTERN COUNTIES AND
BETTER MOISTURE FINALLY OVER OUR REGION...THE CHANCE FOR CONVECTION
HAS INCREASED FOR THIS AFTERNOON COMPARED TO PREVIOUS
DAYS...ESPECIALLY  OVER WESTERN AND NORTHERN SECTIONS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...JMV
LONG TERM...HC
Hazardous weather outlook, Aug 14, 4:00 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT SUN AUG 14 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150900-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
500 AM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA...
SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JS / TRM

The radar

The Jackson,KY radar (KJKL), 87 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickenson

When
August 14, 5:40 PM EST
Where
Dickenson County, Blowing Rock
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.233, -82.433

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470968.